Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 40, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 6, 2017, 6:26 AM CDT for Gogebic County, Michigan. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2017, 6:26 AM CDT (11:26 UTC)
- Expired
- Jul 6, 2017, 7:15 AM CDT
- In force
- 49 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Gogebic County, MI
The radar
The Marquette radar (KMQT), 172 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 11.4 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1872 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:51 AM CDT, 35 minutes earlier.
Area forecast discussion, Jul 6, 5:51 AM CDT, 35 minutes before
Area Forecast Discussion National Weather Service Marquette MI 651 AM EDT Thu Jul 6 2017 .SHORT TERM...(Today and tonight) Issued at 506 AM EDT THU JUL 6 2017 Active weather pattern expected across much of the U.P. during the short-term portion of the forecast. Severe weather is possible this morning and again this afternoon as a cold front approaches the area from the west. Instability is progged to be more than sufficient to allow for strong to severe thunderstorms to develop across the area at or around 1500-2000 J/kg across much of the area. In fact, several of the hi-res models are showing the MCS over MN shifting eastward into the western U.P. by 06/12Z with the potential for bowing line segments at the leading edge. Moisture will be abundant with this system as dewpoints are generally in the mid to upper 60s across most of the area. In addition, soundings show some dry mid- level air, which would help to support dry air entrainment, leading to the continued support of stronger updrafts and colder downdrafts/cold pool maintenance. The main threat during the morning hours would be mainly wind gust potential, again, mainly over the west half. Later in the afternoon, the cold front will slide into the western U.P. and then across the rest of the area through the evening hours. This will act as the next focusing mechanism to trigger the next round of showers and thunderstorms. The atmosphere will remain unstable ahead of the front as models continue to paint out about 2000 J/kg of CAPE across the area. Along and directly ahead of the front, shear values are expected to increase to around 30 to 40 knots during the afternoon and evening hours, with at least a portion of the shear orthogonal to the front. This will allow greater organization to any thunderstorms that form during that time period. There is some question to how much cloud cover will linger from the early morning convection; however, if the clouds clear, then it will be more likely that strong to severe thunderstorms will form. Again, the best chance during the afternoon and evening will be across mainly the southeast half, as depicted by many of the hi- res models, along and ahead of the cold front. In the afternoon, the main threats will be a combination of both large hail and damaging winds. During the overnight hours the showers and thunderstorms will slowly decrease from west to east as dryer air and cooler temperatures slide into the area from the west, behind the cold front. .LONG TERM...(Friday through Wednesday) Issued at 338 AM EDT THU JUL 6 2017 Upper air pattern consists of a 500 mb ridge over the Rockies, troughing in the ern U.S. and Pacific NW with a shortwave that will be over northern MN 12z Fri. This shortwave moves across the upper Great Lakes on Fri and upper troughing remains over the area through Sat night. Nam shows some 850-500 mb q-vector convergence moving through the area Fri and again Sat night. Overall, did not make too many changes to the going forecast. In the extended, GFS and ECMWF show a 500 mb ridge over the Rockies and a deep trough over the ern U.S. 12z Sun. Upper pattern changes little through Mon and then the ridge gets flattened over the northern plains 12z Tue. Pattern de-amplifies further for 12z Wed with more zonal flow. By 12z Thu, the ridge begins to amplify again over the northern Rockies. The upper Great Lakes stays in upper troughing through the forecast period with warm air well off to the west. Temperatures will stay below normal for this forecast period. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 651 AM EDT THU JUL 6 2017 Mainly VFR conditions are expected through the forecast period. Showers and thunderstorms will slide into the western TAF sites this morning and shift slowly eastward to KSAW by late morning. As the heavier showers move across, the visibility may be reduced and ceilings may briefly fall to MVFR. Later this afternoon into this evening, showers and thunderstorms will develop once again with the better chances for showers and thunderstorms over the KSAW TAF site. Improving conditions are then expected for late tonight through Friday morning. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 506 AM EDT THU JUL 6 2017 Wind conditions across the lake should remain tranquil through the forecast period with winds staying below 20 knots. With dewpoints surging into the 60s through today and the prospects of scattered convection that might move out of the lake...areas of fog will likely develop and persist through this evening. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...KEC LONG TERM...07 AVIATION...KEC MARINE...KEC
Hazardous weather outlook, Jul 6, 3:45 AM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 445 AM EDT Thu Jul 6 2017 MIZ001>007-009>014-084-085-071200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 445 AM EDT Thu Jul 6 2017 /345 AM CDT Thu Jul 6 2017/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight Thunderstorms are expected through this evening. Some of the storms will be severe and contain large hail and damaging wind. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the Marquette National Weather Service. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LSZ162-240>251-263>267-071200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 445 AM EDT Thu Jul 6 2017 /345 AM CDT Thu Jul 6 2017/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight Thunderstorms are possible into this evening. Some storms may be severe, with large hail and damaging wind. Areas of dense fog can be expected through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LMZ221-248-250-071200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 445 AM EDT Thu Jul 6 2017 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight Thunderstorms are possible into this evening. Some storms may be severe, with large hail and damaging wind. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. 07
In the hours before
Special weather statement, Jul 6, 5:03 AM CDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Marquette MI 603 AM EDT THU JUL 6 2017 MIZ006-085-061030- Northern Schoolcraft MI-Alger MI- 603 AM EDT THU JUL 6 2017 ...SPECIAL WEATHER STATEMENT... At 603 AM EDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Grand Sable Dunes, or 10 miles northeast of Chapel Lake, moving southeast at 15 mph. Half inch hail will be possible with this storm. This strong thunderstorm will be near... Grand Sable Dunes around 620 AM EDT. Other locations impacted by this storm include Nawakwa Lake, Kingston Lake and Beaver Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4655 8640 4670 8627 4660 8589 4637 8608 TIME...MOT...LOC 1003Z 299DEG 13KT 4659 8625 07
Special weather statement, Jul 6, 5:27 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Marquette MI
627 AM EDT THU JUL 6 2017
MIZ006-085-061100-
Northern Schoolcraft MI-Alger MI-
627 AM EDT THU JUL 6 2017
...SPECIAL WEATHER STATEMENT...
At 627 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Grand Sable Dunes, or 10 miles southwest of Grand
Marais, moving southeast at 15 mph.
Half inch hail will be possible with this storm.
This storm will remain over mainly rural areas of northeastern
Schoolcraft and northeastern Alger Counties, including the following
locations: Nawakwa Lake and Snyder Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4632 8593 4649 8626 4665 8614 4659 8586
4641 8586
TIME...MOT...LOC 1027Z 298DEG 14KT 4654 8611
07Special weather statement, Jul 6, 6:19 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Marquette MI
619 AM CDT THU JUL 6 2017
MIZ009-061145-
Gogebic MI-
619 AM CDT THU JUL 6 2017
...SPECIAL WEATHER STATEMENT...
At 619 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ironwood to near Winchester. Movement was
east at 30 mph.
Half inch hail will be possible with these storms.
Strong thunderstorms will be near...
Wakefield around 630 AM CDT.
Marenisco around 645 AM CDT.
Other locations impacted by these storms include Thousand Island
Lake, Presque Isle Reservoir, Chaney Lake and Pomeroy Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4651 8972 4650 8970 4618 8930 4633 9011
4634 9013 4635 9011 4645 9018
TIME...MOT...LOC 1119Z 269DEG 27KT 4640 9010 4627 8993
07The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 12:50 AM CDT | Severe Thunderstorm Warning | MQT | Keweenaw | 25 min |
| Jul 6, 12:59 AM CDT | Special Marine Warning | MQT | 91 min | |
| Jul 6, 3:35 AM CDT | Special Marine Warning | MQT | 85 min | |
| Jul 6, 5:03 AM CDT | Special Weather Statement | MQT | Alger | 27 min |
| Jul 6, 5:27 AM CDT | Special Weather Statement | MQT | Luce | 33 min |
| Jul 6, 6:19 AM CDT | Special Weather Statement | MQT | Gogebic | 26 min |
| Jul 6, 7:23 AM CDT | Special Weather Statement | MQT | Ontonagon | 37 min |
| Jul 6, 7:46 AM CDT | Special Weather Statement | MQT | Menominee | 44 min |
| Jul 6, 7:54 AM CDT | Severe Thunderstorm Warning | MQT | Delta, Menominee | 36 min |
| Jul 6, 8:02 AM CDT | Special Marine Warning | MQT | 58 min | |
| Jul 6, 8:12 AM CDT | Special Weather Statement | MQT | Baraga, Houghton, Iron, Ontonagon | 63 min |
| Jul 6, 9:36 AM CDT | Special Weather Statement | MQT | Dickinson, Marquette | 39 min |
| Jul 6, 9:45 AM CDT | Special Marine Warning | MQT | 60 min | |
| Jul 6, 10:36 AM CDT | Special Weather Statement | MQT | Alger, Schoolcraft | 39 min |
| Jul 6, 12:04 PM CDT | Special Weather Statement | MQT | Luce | 26 min |
| Jul 6, 4:17 PM CDT | Special Marine Warning | MQT | 118 min | |
| Jul 6, 6:10 PM CDT | Severe Thunderstorm Warning | MQT | Houghton, Ontonagon | 35 min |
| Jul 6, 6:11 PM CDT | Special Weather Statement | MQT | Houghton | 49 min |
| Jul 6, 6:21 PM CDT | Special Weather Statement | MQT | Gogebic | 39 min |
| Jul 6, 6:42 PM CDT | Severe Thunderstorm Warning | MQT | Baraga, Houghton, Iron, Ontonagon | 48 min |
| Jul 6, 6:58 PM CDT | Special Weather Statement | MQT | Gogebic | 47 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.